Alert archive / Vermont / Frost Advisories in 2016

Frost Advisory 3, NWS Burlington, VT

May 16, 2016Clinton County, Franklin County, St. Lawrence County, New York; 6 counties in Vermont

NWS Burlington, VT issued this frost advisory at May 16, 2016, 3:16 PM EDT for Clinton County, Franklin County, St. Lawrence County, New York; 6 counties in Vermont. It took effect at May 17, 2016, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 16, 2016, 3:16 PM EDT (19:16 UTC)
In effect from
May 17, 2016, 2:00 AM EDT
Expired
May 17, 2016, 7:21 AM EDT
In force
5 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 14 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS71 KBTV 161916
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT MON MAY 16 2016

NYZ026>028-VTZ002-005-006-008-010-016>018-171200-
/O.NEW.KBTV.FR.Y.0003.160517T0600Z-160517T1200Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-ORANGE-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
ST. ALBANS...BURLINGTON...JOHNSON...STOWE...MONTPELIER...
BRADFORD...RANDOLPH...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON
316 PM EDT MON MAY 16 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY.

* LOCATIONS...PORTIONS OF CENTRAL AND NORTHERN VERMONT...AS WELL
  AS THE NORTHERN ST. LAWRENCE VALLEY OF NEW YORK.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWS IN THE LOW TO MID 30S.

* TIMING...TEMPERATURES WILL FALL TO NEAR FREEZING DURING THE
  EARLY MORNING HOURS ON TUESDAY.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TENDER PLANTS SHOULD BE PROTECTED OR BROUGHT INDOORS THIS EVENING
IF POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
1 follow-up statement
748 
WWUS71 KBTV 171121
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
721 AM EDT TUE MAY 17 2016

NYZ026>028-VTZ002-005-006-008-010-016>018-171230-
/O.CAN.KBTV.FR.Y.0003.000000T0000Z-160517T1200Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-ORANGE-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
ST. ALBANS...BURLINGTON...JOHNSON...STOWE...MONTPELIER...
BRADFORD...RANDOLPH...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON
721 AM EDT TUE MAY 17 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE
FROST ADVISORY FOR PORTIONS OF CENTRAL AND NORTHERN VERMONT AS
WELL AS THE NORTHERN SAINT LAWRENCE VALLEY OF NEW YORK.

TEMPERATURES WILL CONTINUE TO WARM ABOVE FREEZING THIS
MORNING...ENDING THE THREAT FOR FROST.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this frost advisory went out at May 16, 2:55 PM EDT, 21 minutes earlier.

Area forecast discussion, May 16, 2:55 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
255 PM EDT MON MAY 16 2016

.SYNOPSIS...
A deep cyclonic circulation continues across the North Country
today with scattered rain and mountains snow showers. Another very
chilly day is anticipated with breezy northwest winds.
Temperatures will be 10 to 15 degrees below normal today...but a
slow warming and drying trend is expected by mid week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 152 PM EDT Monday...Afternoon forecast remains on track as
the North Country remains under cool cyclonic flow from a nearly
stationary vertically stacked low centered over the Gaspe
peninsula. Overall the afternoon should remain largely dry, though
current upstream radar shows some light precipitation across
eastern Quebec between Quebec City and Sherbrooke associated with
shortwave energy shifting southeastward along the Maine/Intl
border. Latest hi-res guidance of our locally run 4km WRF along
with national HRRR/RAP/HIRESarw support the idea that some of this
activity will drift southward and skirt the VT/Intl border this
afternoon into early evening, though expect it to be more tied to
the higher terrain near Jay Peak and Canaan and mainly in the form
of rain, except a little snow at the highest peaks where temps
remain below freezing. Plenty of cloud cover will exist across
northern portions of the area through the remainder of the day
keeping temps on the cool side of normal ranging through the 40s,
but late towards sunset low/mid level moisture begins to thin and
we should see some peaks of sun across central and southern areas
bumping temps to forecast maxes in the low 50s. Winds remain gusty
from the west/northwest through the daylight hours, up towards
20-30mph for most areas.

For tonight, forecast challenge will be low temps based on cloud
cover and winds. Gusty winds from earlier in the day should
generally subside with the loss of any daytime heating and the
pressure gradient beginning to slacken between the low to our
northeast and high pressure building in from the southwest.
Low/mid level moisture continues to thin across our northern zones
while additional moisture currently upstream over the Great Lakes
begins to filter in across central and southern areas. Thus,
thinking temps will be cooler north, warmer south and generally
ranging through the 30s. Could have some frost/freeze concerns,
but will look that over for the next update.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 250 PM EDT Monday...Elongated mid-level trough expected in
place from northern Maine wswwd along the international border and
into sern Ontario for Tuesday night. The trough axis gradually
shifts sewd through New York and northern New England Tuesday
night into Wednesday. Limited low-level moisture likely precludes
precipitation in most areas, but a period of mostly cloudy
conditions is expected, returning to partly sunny for during the
day Wednesday. Included just a slight chance of an afternoon
sprinkle/shower (PoPs 20%) across the higher terrain of central VT
and the nrn Adirondacks Wednesday afternoon. Lows Tuesday night
expected in the mid-upper 30s, and into the 60- 65F range for
highs on Wednesday.

High pressure builds ewd from the Great Lakes along with building
mid-level heights during Wednesday night. Tranquil conditions
anticipated with light winds and a bit more mild with lows in the
upr 30s to lower 40s in most locations for Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 250 PM EDT Monday...High pressure generally in control
Thursday through Saturday with moderating temperatures and
generally quiet conditions (and finally a period of above normal
temps). Will see light winds with temperatures in the upper 60s
for Thursday and into the low-mid 70s for Friday and Saturday.

It appears that a broad and rather weak mid-level trough will shift
ewd from the Ohio and Tennessee Valleys Saturday into Sunday, with
surface cyclogenesis expected off the Delmarva peninsula during
Saturday night. Most of the clouds and precipitation associated with
this system will likely remain south of the North Country, per 12Z
GFS. However, a separate northern stream wave and area of 500mb
height falls pushes southward out of Quebec/Ontario during Saturday
night, along with passage of a weak cold front. Synoptic pattern
doesn't favor significant moisture along the frontal boundary, but
may see a few frontal rain showers during Saturday night. Drier and
cooler air mass should be in place behind the front for Sunday.
850mb temperatures around +10C on Saturday cool to +3C to +4C by 00z
Monday with northerly winds. High temperatures in the mid 70s for
Saturday should lower to the upper 60s to lower 70s on Sunday.
strong 700-500mb ridge amplifying across the midwest and Great lakes
likely shifts ewd bringing continued dry and warmer conditions for
Monday, May 23rd.

&&

.AVIATION /19Z Monday THROUGH Saturday/...
Through 18z Tuesday...Generally VFR is expected through the period
as low pressure to our northeast slowly drifts further away from
the region. BKN-OVC deck across the area will trend towards SCT-
BKN this evening and through the overnight, before increasing
again after midnight associated with weak low pressure moving
south of the region. Could see a brief period of MVFR at KSLK/KRUT
during the overnight, but expect the predominant cigs to remain
VFR. Gusty west/northwest winds of 18-28kts this afternoon abate
to 5-10kts overnight and remain light through the remainder of the
period.

Outlook 18z Tuesday through Saturday...
18z Tue - 00z Fri: Generally VFR as high pressure builds into the
region.

&&

.MARINE...
As of 400 AM EDT Monday...Lake Wind Advisory for Lake Champlain
continues. Broad-lake winds have been marginal at best for lake
wind advisory criteria since yesterday. With a tightening
northwesterly pressure gradient, anticipate lake winds to increase
back into the 15 to 25 knot range. For that reason, the Lake Wind
Advisory is maintained. The most likely time window for the
strongest winds is during the late morning into mid afternoon
hours. Gradient then relaxes and winds begin a precipitous fall
into the evening. Waves in the 2 to 4 foot range with a light to
moderate chop. Waves preferentially higher across the southern
extent of the broad lake and in smaller bays and inlets exposed to
the northwest.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Lahiff
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Lahiff
MARINE...Loconto

In the hours before

Local storm report, May 16, 9:52 AM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
952 AM EDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             4 NNE GREENSBORO        44.63N  72.28W
05/16/2016  M1.7 INCH        ORLEANS            VT   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             3 NE HYDE PARK          44.62N  72.57W
05/16/2016  M3.8 INCH        LAMOILLE           VT   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             4 N WALDEN              44.50N  72.22W
05/16/2016  M1.6 INCH        CALEDONIA          VT   CO-OP OBSERVER

            24 HOUR SNOWFALL.

0700 AM     SNOW             2 N JOHNSON 2 N         44.66N  72.68W
05/16/2016  M2.0 INCH        LAMOILLE           VT   CO-OP OBSERVER

            24 HOUR SNOWFALL.

0700 AM     SNOW             3 NNW SHEFFIELD         44.64N  72.14W
05/16/2016  M1.3 INCH        CALEDONIA          VT   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             2 NNE GREENSBORO        44.61N  72.27W
05/16/2016  M1.3 INCH        ORLEANS            VT   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             3 N POMFRET             43.74N  72.53W
05/16/2016  M2.0 INCH        WINDSOR            VT   COCORAHS

            24 HOUR SNOWFALL.

0743 AM     SNOW             MIDDLESEX               44.30N  72.68W
05/16/2016  E2.0 INCH        WASHINGTON         VT   BROADCAST MEDIA

0751 AM     SNOW             GLOVER                  44.71N  72.19W
05/16/2016  E1.0 INCH        ORLEANS            VT   BROADCAST MEDIA

0805 AM     SNOW             HYDE PARK               44.59N  72.62W
05/16/2016  E2.0 INCH        LAMOILLE           VT   BROADCAST MEDIA

0926 AM     SNOW             1 SSW SOUTH WOODBURY    44.40N  72.43W
05/16/2016  M1.0 INCH        WASHINGTON         VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1600489
EVENT NUMBER BTV1600490
EVENT NUMBER BTV1600491
EVENT NUMBER BTV1600492
EVENT NUMBER BTV1600493
EVENT NUMBER BTV1600494
EVENT NUMBER BTV1600495
EVENT NUMBER BTV1600496
EVENT NUMBER BTV1600497
EVENT NUMBER BTV1600498
EVENT NUMBER BTV1600499

KM

Nearby

Frost Advisories in Vermont, 2016Frost Advisories in New York, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.